Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 10, NWS Missoula, MT

December 7, 20256 counties in Montana

NWS Missoula, MT issued this wind advisory at Dec 7, 2025, 12:38 PM MST for 6 counties in Montana. It took effect at Dec 8, 2025, 8:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2025, 12:38 PM MST (19:38 UTC)
In effect from
Dec 8, 2025, 8:00 PM MST
Expired
Dec 9, 2025, 11:00 AM MST
In force
15 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 478 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS75 KMSO 071938
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1238 PM MST Sun Dec 7 2025

MTZ001-004-091500-
/O.NEW.KMSO.WI.Y.0010.251209T0300Z-251209T1500Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
1238 PM MST Sun Dec 7 2025

...WIND ADVISORY IN EFFECT FROM 8 PM MONDAY TO 8 AM MST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected. Gusts over 50 mph on the higher terrain.

* WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region.

* WHEN...From 8 PM Monday to 8 AM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Weakened 
  trees and tree limbs could be blown down impacting road access and 
  causing localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ002-091800-
/O.NEW.KMSO.WI.Y.0010.251209T0600Z-251209T1800Z/
West Glacier Region-
1238 PM MST Sun Dec 7 2025

...WIND ADVISORY IN EFFECT FROM 11 PM MONDAY TO 11 AM MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. Gusts over 50 mph on the higher terrain.

* WHERE...West Glacier Region.

* WHEN...From 11 PM Monday to 11 AM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Weakened 
  trees and tree limbs could be blown down impacting road access and 
  causing localized power outages.

* ADDITIONAL DETAILS...Snow and poor visibility is a concern at 
  Marias Pass Monday afternoon through Tuesday morning. Watch for 
  changeable conditions near the Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-091500-
/O.NEW.KMSO.WI.Y.0010.251209T0600Z-251209T1500Z/
Flathead/Mission Valleys-
1238 PM MST Sun Dec 7 2025

...WIND ADVISORY IN EFFECT FROM 11 PM MONDAY TO 8 AM MST TUESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 11 PM Monday to 8 AM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Weakened 
  trees and tree limbs could be blown down impacting road access and 
  causing localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 7, 3:21 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Dec 7, 3:21 AM MST, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MST Sun Dec 7 2025

.DISCUSSION...

KEY MESSAGES:

- Heavy mountain snow, along with a wintry mix in the valleys
  will make for difficult travel conditions today

- Significant rain and high elevation snow Monday through
  Wednesday may lead to hydrologic issues

Banded showers continue this morning, bringing snow to mountain
passes, and a wintry mix of rain, snow and sleet to valleys.
Near-freezing surface temperatures will maintain variable road
conditions, with rapid changes from wet to icy surfaces likely
over short distances through mid morning.

Increasing southwest-to-west winds today should scour out cold
pools in persistent inversion valleys (e.g., Missoula, Kalispell),
allowing temperatures to modify into the upper 30s. Precipitation
will largely transition to orographic showers by late morning
before reinvigorating this afternoon and evening. While valleys
remain warm enough for rain, mountain passes, specifically Lolo,
Lost Trail, and Marias, will accumulate an additional 2 to 6
inches of snow (25th to 75th percentile), presenting travel
difficulties.

On Monday, the first big surge of an incoming atmospheric river
will spread anomalous amounts of moisture and mild air into the
region. Snow levels will rise significantly through the day,
peaking Monday night between 6000 to 7000 feet. Heavy rainfall is
expected below this elevation, maximizing over North Central Idaho
and Northwest Montana. Strong westerly flow aloft will induce
distinct shadowing effects, limiting QPF somewhat in the valleys
of Western Montana.

Forecast models continue to show a brief lull in precipitation
rates Tuesday afternoon before increasing once again Tuesday
evening through Wednesday night. With this second wave of moisture
there is quite a bit of uncertainty in snow levels, with some
forecast models showing colder air settling into the region from
the north and lowering snow levels potentially as low as 3500-4000
feet. This colder scenario (~25% chance) would bring potential
for moderate to heavy snow into higher valleys and travel
corridors, especially in northwest Montana.

All in all, the 72 hr precipitation forecast (ending 5am Thursday)
shows impressive totals, favoring north central Idaho and the
higher terrain of northwest Montana. The 72-hour QPF (ending 12Z
Thursday) indicates significant hydrologic input. Totals range
from 0.50 to 2.00 inches in shadowed valleys and 2.50 to 5.00
inches (10th to 90th percentile) in North Central Idaho and the
Northwest Montana terrain. The coincidence of heavy rain and
melting low-elevation snowpack increases the risk of rapid rises
on creeks and streams, ponding in poor drainage areas, and
rock/mudslides. In addition, though not as visible to most,
hazardous conditions will be in place in the backcountry above
6000 feet due to heavy snow and strong winds causing blowing snow
and low visibility.

&&

.AVIATION...Banded precipitation continues to produce widespread
mountain obscurations across the Northern Rockies this morning.
Valley terminals (KMSO, KGPI) are experiencing fluctuations
between VFR and MVFR conditions due to visibility reductions in
rain, snow, and sleet. A brief lull in precipitation is
anticipated late morning, potentially allowing ceilings to lift to
low-end VFR or high-MVFR. However, dynamic forcing returns after
21Z, lowering ceilings back to MVFR with widespread rain for the
valleys and snow in the terrain into the overnight hours.
Increasing winds aloft are expected this evening, with ridge top
winds approaching 45 kts. Turbulence and low level wind shear will
become a concern.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 8:50 PM MSTSpecial Weather StatementMSOPowell55 min
Dec 6, 9:28 PM MSTSpecial Weather StatementMSOPowell62 min
Dec 7, 12:14 PM MSTFlood WatchMSOFlathead, Lake, Lincoln, Mineral, Sanders4 days

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.